Texas, 2004

Hail in Texas, April 22, 2004

April 22, 2004 · NWS AMA · 5 events in 3 counties and zones

Severe thunderstorms across the northwest Texas panhandle produced large hail during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the northwest Texas panhandle produced large hail during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 22, 2:50 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 22, 2:50 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
350 PM CDT THU APR 22 2004

.DISCUSSION...
LATEST SFC MAP SHOWS SFC LOW OVER SW OK JUST E OF LAWTON. COLD FRONT
HAS PUSHED WELL S OF PNHDLS LATE LAST NIGHT AND EARLY THIS
MORNING AND SHOULD REMAIN S OF FCST AREA AS COOL SFC HIGH BEGINS
BUILDING SSEWD FROM THE N. VIGOROUS UPPER LVL LOW PRESSURE SYSTEM
LOCATED JUST NW OF FOUR CORNERS REGION PROGGED TO MOVE SE INTO NRN
NEW MEXICO BY FRI MORNING...THEN EJECT ENE INTO SCNTRL PLAINS
SATURDAY. PROGGED PATH OF THIS FEATURE SUGGESTS GREATEST PRECIP
THREAT WILL LIE ACROSS NW ZNS AND OK PNHDL AND GRIDS REFLECT
ACCORDINGLY FOR TNGT AND FRI. KEPT MENTION OF SHOWERS AND TSTMS
TNGT BUT CHANGED TO MORE STRATIFORM RAIN FOR FRI AS INSTABILITY WILL
BE LACKING WITH CAA AND MORE STABLE ATMOSPHERE. SHORT RANGE MODELS
IN REASONABLE AGREEMENT WITH PROGGED PATH AND TRACK ALONG WITH
TIMING OF THE UPPER LOW OUT INTO THE PLAINS. ALSO...SVR THREAT TNGT
MITIGATED SUBSTANTIALLY BY A MORE STABLE ENVIRONMENT BEHIND THE
COLD FRONT...AND DO AGREE WITH SPC DAY 1 OUTLOOK OF KEEPING PNHDLS
OUT OF THE RISK. SOME TSTMS MAY FIRE LATE THIS AFTN AND EVENING IN
ERN NM AS LAPSE RATES STEEPEN AND UPSLOPE COMMENCES. SOME OF THESE
STORMS MAY MOVE INTO WRN ZNS THIS EVENING.

EASTERLY LOW LVL FLOW DEVELOPS IN ERNEST TNGT AND FRI AS SFC HIGH
BUILDS DOWN FROM THE N. BROADSCALE LIFT FROM THE APCHG UPPER LOW
AND MID/UPPER LVL JET DYNAMICS ALONG WITH 850 MB JET ACROSS PNHDLS
TNGT WILL RESULT IN INCREASED CHCS FOR PRECIP...AGAIN GREATEST
THREAT NW AND OK PNHDL. DRIER AIR MOVES IN BY SAT IN THE WAKE OF
UPPER LOW.

MEDIUM RANGE MODELS IN GENERAL AGREEMENT LATE WEEKEND INTO MIDDLE
OF NEXT WEEK AS UA PATTERN AMPLIFIES WITH A W COAST RIDGE AND ERN US
TROF. WARMER TEMPS EXPECTED ALONG WITH DRY WX DURG EXTENDED
PERIODS. ONE CAVEAT IS THAT A COUPLE MINOR DISTURBANCES MAY UNDERCUT
THE WRN US RIDGE AND MOVE ACROSS PLAINS. HOWEVER...WITH GULF OF
MEXICO ESSENTIALLY CLOSED OFF DURG THE PERIOD...BELIEVE PRECIP
THREAT VERY LOW AND WILL NOT MENTION AT THIS TIME. JUST BEYOND THIS
7 DAY PCKG...ECMWF/UKMET/GFS SUGGEST A STRONG SHORTWAVE TROF
DIGGING DOWN THE WRN US. WAY TOO EARLY TO DETERMINE WHAT EFFECT THIS
WILL HAVE ON PNHDLS WX. IF THESE PROGS VERIFY...COULD HAVE ANOTHER
SURGE OF COOL AIR MOVE DOWN THE PLAINS LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     41  51  38  62 /  40  40  20   0
BEAVER       42  52  40  58 /  60  60  20   0
BOISE CITY   39  40  36  59 /  60  60  20   0
BORGER       44  52  38  61 /  50  50  20   0
BOYS RANCH   40  48  37  63 /  40  40  20   0
CANYON       40  52  38  63 /  40  40  20   0
CLARENDON    43  59  41  63 /  40  40  20   0
DALHART      38  43  36  61 /  50  50  20   0
GUYMON       41  48  38  60 /  60  60  20   0
HEREFORD     38  52  37  64 /  40  30  20   0
LIPSCOMB     43  55  40  59 /  50  50  20   0
PAMPA        43  54  39  61 /  40  40  20   0
SHAMROCK     44  60  42  62 /  40  40  20   0
WELLINGTON   45  64  44  64 /  40  40  20   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/02--ANDRADE/FOX/WINGENROTH
Hazardous weather outlook, Apr 22, 12:00 PM CST, 9 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU APR 22 2004

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE POSSIBILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. SCATTERED
THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THIS AFTERNOON AND EARLY EVENING. HOWEVER...THESE THUNDERSTORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...BUT UNLIKELY ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES LATE THIS AFTERNOON.

FOX

In the hours before

Special weather statement, Apr 22, 6:27 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
727 PM CDT THU APR 22 2004

TXZ001-006-230130-
DALLAM-HARTLEY-
727 PM CDT THU APR 22 2004

...STRONG THUNDERSTORM MOVING ACROSS WESTERN HARTLEY
COUNTY...

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTHEAST AT 25 MILES AN
HOUR ACROSS WESTERN HARTLEY COUNTY. THIS STORM WILL BE CAPABLE OF
PRODUCING GUSTY WINDS TO AROUND 50 MILES AN HOUR...HAIL TO ONE HALF
INCH IN DIAMETER AND HEAVY RAIN. THIS STORM WILL TRAVEL ALONG AND
JUST NORTH OF U.S. HIGHWAY 54 AND WILL ARRIVE IN DALHART
BETWEEN 830 PM AND 845 PM.

GOEHRING
Special weather statement, Apr 22, 7:44 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
844 PM CDT THU APR 22 2004

TXZ001-002-006-007-230300-
DALLAM-HARTLEY-MOORE-SHERMAN-
844 PM CDT THU APR 22 2004

...STRONG THUNDERSTORMS MOVING ACROSS EASTERN HARTLEY COUNTY INTO
MOORE AND SHERMAN COUNTIES...

A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST
NORTHEAST AT 20 MILES AN HOUR ACROSS EASTERN HARTLEY COUNTY.
THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 50
MILES AN HOUR...HAIL TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN.
THESE STORMS WILL AFFECT HARTLEY AND THEN THEY WILL MOVE INTO MOORE
AND SHERMAN COUNTIES AND AFFECT STRATFORD...CACTUS AND DUMAS
AROUND 1000 PM.

GOEHRING
Special weather statement, Apr 22, 8:40 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
940 PM CDT THU APR 22 2004

OKZ001-230500-
CIMARRON-
940 PM CDT THU APR 22 2004

...STRONG THUNDERSTORMS MOVING ACROSS NORTHWEST CIMARRON
COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT
25 MILES AN HOUR ACROSS NORTHWEST CIMARRON COUNTY. THESE STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 50 MILES AN
HOUR...HAIL TO ONE HALF INCH IN DIAMETER AND HEAVY RAIN. THESE
STORMS WILL MOVE ALONG AND NORTHWEST OF U.S. HIGHWAY 56 THROUGH THE
EARLY MORNING HOURS OF FRIDAY. KENTON...WHEELESS...FELT AND BOISE
CITY ARE A FEW COMMUNITIES THAT WILL BE AFFECTED BY THE STORMS.

GOEHRING

The radar

The Amarillo radar (KAMA), 76 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Moore

When
April 22, 9:05 PM CST
Where
Moore County, 5 mi NE of Dumas
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.900, -101.900

Hail, Dallam

When
April 22, 10:10 PM CST
Where
Dallam County, 5 mi E of Texline
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.383, -102.933

Hail, Dallam

When
April 22, 11:10 PM CST
Where
Dallam County, 6 mi N of Conlen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.317, -102.233

Hail, Sherman

When
April 22, 11:30 PM CST
Where
Sherman County, Stratford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.417, -102.067

Hail, Sherman

When
April 22, 11:35 PM CST
Where
Sherman County, Stratford
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.417, -102.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390409, 5390410, 5390411, 5390413, 5390412.